Nebraska, 2008

Flash Flooding and Hail in Nebraska, July 17, 2008

July 17, 2008 · NWS GID · 8 events in 7 counties and zones

A well advertised surface front moved across the region, providing a focus for afternoon thunderstorm development. This front and accompanying thunderstorms moved through south central Nebraska during the evening hours, some dropping penny to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$190,000
Crop damage
$460,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A well advertised surface front moved across the region, providing a focus for afternoon thunderstorm development. This front and accompanying thunderstorms moved through south central Nebraska during the evening hours, some dropping penny to quarter size hail. Along with hail, locally heavy rain fell over areas with already saturated ground from previous events. Several highways were flooded and more than 70 county roads were underwater across portions of south central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 17, 5:44 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 17, 5:44 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
644 AM CDT THU JUL 17 2008

.AVIATION...06Z KGRI TAF. VFR CONDITIONS EXPECTED FOR MUCH OF THE
DAY. WINDS ARE EXPECTED TO INCREASE A BIT WITH TIME FROM THE
SOUTH. POSSIBLE THUNDERSTORMS THIS LATE AFTERNOON AS A COLD FRONT
APPROACHES FROM THE NORTH...AND BY THIS EVENING THUNDERSTORMS WILL
BE PROMINENT. THE MVFR CONDITIONS IN THE TAF THIS EVENING AND
OVERNIGHT ARE A GENERAL GUESS...BUT AT TIMES THESE CONDITIONS
COULD BE MUCH WORSE AS THE THUNDERSTORMS ARE EXPECTED TO CONTAIN
EXCEPTIONALLY HEAVY RAIN AT TIMES. LARGE HAIL AND DAMAGING WIND
WILL ALSO BE POSSIBLE WITH SOME THUNDERSTORMS. THERE COULD BE A
VERY PROLONGED PERIOD OF HEAVY RAIN...AND A VRB025KT WIND
ESTIMATION WAS GIVEN FOR THE ENTIRE NIGHT. TIMING OF COLD FRONT IS
TRICKY...AND WILL BE DIFFICULT TO NAIL DOWN A TIME WHEN WIND WILL
BECOME PREDOMINATELY NORTH AFTER THE FRONT MOVES THROUGH. THIS
WOULD PROBABLY BE VERY LATE IN THE FORECAST...WHICH WILL LIKELY BE
REFINED WITH FUTURE FORECASTS.

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT THU JUL 17 2008/

DISCUSSION...MAIN FORECAST CONCERN IS THE CHANCE OF THUNDERSTORMS
THROUGH SATURDAY...INCLUDING POSSIBLY SEVERE WEATHER THIS AFTERNOON
AND EVENING AND HEAVY RAIN OVERNIGHT.

CURRENT SATELLITE AND RADAR HAVE THUNDERSTORMS TO THE WEST OF THE
FORECAST AREA. SURFACE ANALYSIS INDICATES THAT MOST OF THE
THUNDERSTORMS ARE ALONG A SURFACE FRONT DRAPED FROM THE HIGH PLAINS
INTO MINNESOTA. THE CURRENT THUNDERSTORMS ARE YET TO THE WEST OF THE
AREA AND EXPECT THAT THESE WILL MOVE THROUGH THE NORTHERN PART OF
THE FORECAST AREA THROUGH THE MORNING. THE SURFACE FRONT SHOULD GET
INTO THE FORECAST AREA LATER THIS AFTERNOON AND WILL MOVE SLOWLY
THROUGH THE FORECAST AREA THIS AFTERNOON AND TONIGHT. EXPECT THAT
THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THE FRONT THIS AFTERNOON.
AS THE FRONT MOVES TO THE EAST AN UPPER WAVE MOVES THROUGH. FOR THIS
AFTERNOON AND EVENING EXPECT THAT SOME OF THE THUNDERSTORMS COULD
BECOME SEVERE AS THE CAPE IS OVER 4000 J/KG. THE SHEAR IS ONLY 20 TO
25 KNOTS AT THE GREATEST. EXPECT THAT HAIL WILL BE THE PRIMARY
THREAT BUT COULD HAVE SOME WIND AS THE STORMS SHOULD BE LINEAR IN
NATURE. BY MID EVENING THE CAPE DIMINISHES AND EXPECT THAT THE
STORMS WILL MOSTLY JUST CAUSE RAIN. FORECAST PRECIPITABLE WATER
VALUES OF 2 TO 2.5 INCHES ARE EXPECTED ACROSS THE AREA MOSTLY
THROUGH THE NIGHT.

THE FRONT MOVES THROUGH MUCH OF THE FORECAST AREA BY FRIDAY MORNING.
ANOTHER UPPER WAVE MOVES THROUGH THE AREA ON FRIDAY. WITH THE FRONT
IN THE VICINITY THERE IS A CHANCE FOR THUNDERSTORMS. THE BETTER
CHANCES WILL BE IN THE SOUTHEAST NEARER TO THE FRONT BUT WITH THE
UPPER WAVE MOVING THROUGH THERE IS A CHANCE EVERYWHERE. YET ANOTHER
UPPER WAVE MOVES INTO THE AREA FRIDAY NIGHT BUT THE SURFACE FRONT IS
GONE AND DO NOT EXPECT AS MUCH OF A CHANCE FOR THUNDERSTORMS.
ANOTHER WAVE MOVES THROUGH SATURDAY AND SATURDAY NIGHT. THERE IS A
SURFACE FRONT THAT MOVES THROUGH THAT COULD SET OFF MORE
THUNDERSTORMS AGAIN. MADE NO CHANGES TO SUNDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
     NEZ039>041-046>049-060>064-072>077-082>087.

KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jul 17, 4:04 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
504 AM CDT THU JUL 17 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
504 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT AS IT
MOVES THROUGH THE OUTLOOK AREA TODAY AND TONIGHT. SOME OF THE
STORMS MAY BE SEVERE IN THE LATE AFTERNOON AND EVENING. THE
PRIMARY THREAT WITH THESE STORMS WILL BE HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS TO 60 MPH. THE THUNDERSTORMS WILL
MOVE SLOWLY ACROSS THE AREA TONIGHT. VERY HEAVY RAIN IS POSSIBLE
WITH THESE THUNDERSTORMS WHICH MAY CAUSE FLOODING. A FLASH FLOOD
WATCH HAS BEEN POSTED FOR SOUTH CENTRAL NEBRASKA WHERE THE
HEAVIEST RAINS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM CHANCES CONTINUE FRIDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 134 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail. Local standard time, as filed.

Hail, Valley

When
July 17, 10:45 AM CST
Where
Valley County, 0.69 mi S of Arcadia
Measured
0.75 in hail
Reported by
County Official
Coordinates
41.420, -99.130

Hail, Dawson

When
July 17, 2:39 PM CST
Where
Dawson County, 3.34 mi NE of Farnam
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
40.710, -100.180

Hail up to quarter size reported at intersection of Highways 47 and 23.

Hail, Hamilton

When
July 17, 4:40 PM CST
Where
Hamilton County, 1.05 mi W of Giltner
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
40.780, -98.170

Rainfall total of 3.49 inches also reported.

Flash Flood, Hamilton

When
July 17, 4:40 PM CST to 11:00 PM CST
Where
Hamilton County, 8.7 mi SW of Giltner to 6.52 mi SSE of Hampton Regier Arpt
Cause
Heavy Rain
Property damage
$60,000
Crop damage
$90,000
Reported by
Newspaper
Coordinates
40.702, -98.280

As many as 40 roads were under water across southern Hamilton County.

Flash Flood, Adams

When
July 17, 5:47 PM CST to 11:00 PM CST
Where
Adams County, 9.46 mi NNE of Hastings to 5.73 mi ENE of Hastings
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$70,000
Reported by
County Official
Coordinates
40.696, -98.283

All lanes of 82nd Street and Highway 281 were covered by water. Three feet of water was reported over Blaine Street from 12th to 26th Street. Two feet of water was reported at the intersection of 26th Street and Showboat Road. The Big Blue River and Turtle Creek were both out of their banks. Over a dozen county roads were flooded with several roads washed out.

Flash Flood, Hall

When
July 17, 5:47 PM CST to 11:00 PM CST
Where
Hall County, 1.08 mi SSW of Rosedale to 4.11 mi E of Hansen
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
40.705, -98.486

Numerous roads were under water across southeastern Hall County with some roads completely washed out.

Flash Flood, York

When
July 17, 7:00 PM CST to 11:00 PM CST
Where
York County, 1.78 mi NE of Gresham to 2.96 mi SSE of Gresham
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
41.045, -97.372

Water was rushing across Highway 69 near Gresham.

Flash Flood, Polk

When
July 17, 7:00 PM CST to 11:00 PM CST
Where
Polk County, 10.76 mi SSE of Shelby to 5.67 mi SSE of Durant
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
41.050, -97.373

Water was over county roads in southern Polk County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122092, 122095, 122099, 128335, 122100, 128338, 122104, 128331.